Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

Sums of distances between points on a sphere. II


Author: Kenneth B. Stolarsky
Journal: Proc. Amer. Math. Soc. 41 (1973), 575-582
MSC: Primary 52A40
MathSciNet review: 0333995
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given $ N$ points on a unit sphere in Euclidean $ m$ space, $ m \geqq 2$, we show that the sum of all distances which they determine plus their discrepancy is a constant. As applications we obtain (i) an upper bound for the sum of the distances which for $ m \geqq 5$ is smaller than any previously known and (ii) the existence of $ N$ point distributions with small discrepancy. We make use of W. M. Schmidt's work on the discrepancy of spherical caps.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52A40

Retrieve articles in all journals with MSC: 52A40


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1973-0333995-9
PII: S 0002-9939(1973)0333995-9
Article copyright: © Copyright 1973 American Mathematical Society